Skip to content
Chronic hives, face swelling/numb..
avatar
DeSade13 posted:
For the past 3-4 months, I have been getting hives.

It began with just a few small spots that would go away quickly, mostly on my neck and shoulders. Then, they progressively got worse, spreading all over my body, happening more frequently (going from once every couple days to once/multiple times in one day), and taking more time to disappear.

At this point, they are literally everywhere during a breakout, including my hands, feet, face and scalp. They vary in size and severity, and happen at least once a day. In addition, I am now experiencing swelling/numbness in the face during outbreaks, particularly in my lips and cheeks (though it has affected my eyes and ear lobes as well), and occasionally, difficulty swallowing and coughing.

They usually go away overnight, but not always, and the areas that were previously swollen still feel affected the next day.

I have been keeping a symptom journal for over a month now in an attempt to track patterns in order to identify a particular allergic reaction, but nothing adds up (there are things that make them worse, but nothing at all in particular that triggers them). Maybe it is something more than allergies? I don't know.

I have tried every over the counter allergy medicine created, but nothing works. I have been trying to identify the problem without the help of an doctor, but I suppose that will be my next step (but I won't be insured until August).

I am becoming frustrated and depressed due to this condition, as it is causing physical, mental, and emotional distress for me.

I am hoping someone could maybe offer me some insight on what may be going on. I do plan on seeing an allergist once my insurance kicks in, but if anyone could help me out I would appreciate it.

Please help me.
Reply
 
avatar
Caprice_WebMD_Staff responded:
Hi and welcome to WebMD, New allergies can develop at any time and can even be in reaction to medications and supplements (even those you may have regularly used for a while), along with foods, among other things. You're heading in the right direction, keeping track of everything. Now it may be time to try a process of elimination. But, beyond that, I'm concerned at the escalation of your reaction and think August may be a bit too far away. Either way, if your throat starts closing or you start experiencing difficulty in breathing (and it looks like you're getting dangerously close to that point) you will absolutely need emergency medical care. Do not drive yourself but, rather, call 911 or have a friend or family member take you to the ER. Let us know how it goes for you. P.S. I and one of my sons have had this and I understand how it can impact your life. It took a lot of detective work to figure it out and each of us was reacting to different things so there's no one answer for all. Take care.
 
avatar
nancy123477 responded:
I agree with what your going thru. One day, bout 3 yrs ago, I went to a park nearby, sat down on the ground, and when I got home, I was covered in hives. At first I thought I had got bitten by a insect, so I didnt think nothing of it. The next day, I went to the dr, as the itching was so bad, and was given zytec. I finally made an appointment with my allergist, and was told I was allergic to: pineapple, horses, nuts, and broccoli, but I dont eat those things, and still have hives. Sometimes my hives get to be so bad, that my husband has to rush me to the hospital which is bout 15 miles away. I have had my throat closed up to where they have to put a tube down it. I carry a eppi pen with me now. But I just wish what caused it? Your right it does cause mental, physical and emotional stress. I am unable to work, as if I get upset at work, they I break out with hives over my face and hands. I am almost disfigured as the hives get really bad. I hope someone helps you as I hope someone helps me too...
 
avatar
djstrat responded:
Hi DeSade, I have experienced VERY similar symptons for the past 3 years. I only have an episode every 3 months or so and my doctor can't explain it. I was told to take benadryl as soon as the itching starts. It always starts around 2-3 am. my mouth itches, then hands and feet, and hives all over. I also have coughing, congestion, and difficulty swallowing, My face (especially the lips and cheeks) swells and the last time the inside of my mouth did as well. I was given a prescription for an epi-pen in case of difficulty breathing but have not needed it YET. Usually the benadryl works within 30 minutes. Anyway, since I've been going through this for quite some time, I think I have pinpointed a possible cause. My mattress is 15 years old and probably full of dust mites. I have noticed that I get itchy when I go to bed if I haven't vacuumed my room in awhile. After vacuuming and washing the mattress pad and sheets, I can go to bed itch free. When I bought new pillows and allergy covers for them and the mattress, I went 15 months without a reaction! Though the reactions have just now started up again and have been worst than before. The benadryl works but not as quickly. I am hoping that the allergist (which I should have gone to a long time ago) will know what it is. I do seem to keep it somewhat under control with lots of vacuuming since our carpet is 19 years old. Unfortunately, we cannot escape all dust and mites. I found that when I am on old furniture, I get itchy also. I know how frustrating it is and am sorry that you experience it so frequently. This time I am making an appt. with an allergist since they continue to get worst. I will keep you posted of any info. they provide. They are booked up for a few weeks, so I am anxious about waiting.


Helpful Tips

Tip: safe use of epinephrine auto-injectorsExpert
For patients with allergic diseases that place them at risk for severe allergic reactions or anaphylaxis, epinephrine autoinjectors are an ... More
Was this Helpful?
15 of 27 found this helpful

Related News

There was an error with this newsfeed

Related Drug Reviews

  • Drug Name User Reviews

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.

For more information, visit the Duke Health Asthma and Allergies Center